Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 43, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2017, 4:50 PM MST for La Paz County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 4:50 PM MST (23:50 UTC)
- Expired
- Aug 10, 2017, 8:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 118 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:00 PM MST | FLASH FLOOD | 5 Sw Quartzsite, AZ | FLOODING FROM WASH THAT FLOWS THROUGH RAINBOW ACRES DUE TO HEAVY RAINFALL ON SAWTOOTH MOUNTAIN AND LA CHOLLA MOUNTAIN. TIME ESTIMATED BASED ON TIME OF CONCENTRATION EQUATION. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 190 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289
WGUS55 KPSR 102350
FFWPSR
AZC012-110345-
/O.NEW.KPSR.FF.W.0043.170810T2350Z-170811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
450 PM MST THU AUG 10 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Central La Paz County in west central Arizona...
* Until 845 PM MST
* At 448 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
Particular concerns are for locations near La Paz Valley and
locations south-southwest of Quartzsite. Additional runoff will
travel through Tyson Wash and exacerbate on-going flooding
conditions.
* Some locations that will experience flooding include...
Quartzsite, U.S. Highway 95 south of Quartzsite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3347 11415 3347 11426 3345 11426 3344 11428
3344 11436 3363 11436 3364 11416
$$
JN2 follow-up statements
418
WGUS75 KPSR 110132
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
632 PM MST THU AUG 10 2017
AZC012-110345-
/O.CON.KPSR.FF.W.0043.000000T0000Z-170811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
632 PM MST THU AUG 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
CENTRAL LA PAZ COUNTY...
At 629 PM MST, Doppler radar indicated thunderstorms had producedg
heavy rain across the warned area. One to two inches of rain has
fallen over the Dome Rock Mountains. Storm runoff and stream flow
will continue to drain towards and into the Tyson Wash.
Some locations that will experience flooding include...
Quartzsite, U.S. Highway 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3347 11415 3347 11426 3345 11426 3344 11428
3344 11436 3363 11436 3364 11416
$$
JN975
WGUS75 KPSR 110340
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
840 PM MST THU AUG 10 2017
AZC012-110349-
/O.EXP.KPSR.FF.W.0043.000000T0000Z-170811T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
840 PM MST THU AUG 10 2017
...THE FLASH FLOOD WARNING FOR CENTRAL LA PAZ COUNTY WILL EXPIRE AT
845 PM MST...
The threat for heavy rainfall has diminished, therefore the Flash
Flood Warning will be allowed to expire. Given the amount of
rainfall across the Dome Rock Mountains and over the Tyson Wash
drainage, an areal flooding warning remains in effect through the
late evening for on-going runoff and flooding impacts. Please
continue to heed any remaining road closures.
LAT...LON 3347 11415 3347 11426 3345 11426 3344 11428
3344 11436 3363 11436 3364 11416
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:25 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 10, 2:25 PM MST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 225 PM MST Thu Aug 10 2017 && .SYNOPSIS... Increasing southerly flow aloft is bringing increasing amounts of monsoon moisture back into the region. Accordingly, storm chances are returning back to the lower deserts of Arizona and expand into much of southeast California by Saturday. With higher humidity and more cloudiness, high temperatures will trend downward as well. A drying trend begins from west to east on Monday. && .DISCUSSION... Tonight through early Friday... A return to a more active monsoon pattern continues to be underway across the region. Just in the past hour, a very strong storm has developed near Brenda, along I-10, which likely reached severe limits. The latest satellite imagery continues to show a well- defined vort max over over the northern Gulf of California. This vort max is forecast by the high-res models to move slowly northward into extreme southern AZ by this evening, then continue northward across Yuma and La Paz Counties later tonight and early Friday. The HRRR and the 18Z NAM NEST models have come in to inceasingly good consensus that scattered storms will develop in an area of mid-level diffluence to the north and northeast of the vort max over SE/extreme southern AZ later this afternoon. These models then move these storms in south-central/SW AZ during the mid-late evening hours, with lighter showers lingering into early Friday morning. Given what is seen on the 18Z Tucson balloon sounding, which showed over 2200 J/KG of MUCAPE and decent bulk shear in the 500-700mb layer, it appears the main threat will be strong-severe storms, with very strong winds and small hail, along with locally heavy downpours. Thus, have raised pops into the chance range during the 00-12Z period as well as including areas of blowing dust across south-central and SW AZ. Late Friday through Sunday... Steering flow will initially have a southerly component with the subtropical high centered over Texas. That changes by Sunday as troughing over the West Coast makes its presence felt leading to southwesterly steering aloft. The upper troposphere turns southwesterly sooner than that. There is good model agreement that moisture adequate for storms will be in place through Sunday. Of course that doesn't mean there won't be CIN to contend with and thus PoPs are not overwhelmingly high. An X factor will be an inverted trough (currently centered near southern Baja). Models are slow to track it north of the border and weaken it in the process. High temps return to normal during this period - possibly dipping a little below normal over south-central AZ. Monday through Wednesday... A Pacific deepens over the West Coast and areas far inland early next week leading to dry advection and another break in the Monsoon. PoPs trend down Monday with only slight chances over the higher terrain of south-central AZ on Tuesday and even more retreat on Wednesday. Though we have a drying trend, lower heights and thicknesses keep temps from rebounding much. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: South-Central Arizona including KPHX, KIWA, and KSDL: Tricky forecast for the Phoenix area terminals. Decent chance for strong southerly outflows in the 2z to 6z time frame which may also loft enough dust to restrict visibility. Slight thunderstorm chances also for KPHX, but better shot at surrounding terminals for the evening and into the night. Southeast California/Southwest Arizona including KIPL and KBLH: Typical diurnal winds through the day with occasional afternoon gusts. May see some thunderstorms in the distance, especially for KBLH, although there is enough doubt in the matter to keep any mention of this out of the TAFs at this moment. .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances will increase markedly heading into the weekend with the best opportunities for wetting rains building into the lower elevations Saturday and Sunday. Somewhat less storm activity is likely by Tuesday. With moisture surging north, minimum humidity levels will increase to a 20-40% range while overnight recovery similarly improves towards a good to excellent range. Relative humidity looks to taper off through next week, although should still remain above 15 percent Temperatures will cool back to near normal over the weekend with the increased humidity levels. Outside of thunderstorm outflows, winds will remain on the light side. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Thunderstorm chances will increase markedly heading into the weekend with the best opportunities for wetting rains building into the lower elevations Saturday and Sunday. Somewhat less storm activity is likely by Tuesday. With moisture surging north, minimum humidity levels will increase to a 20-40% range while overnight recovery similarly improves towards a good to excellent range. Temperatures will cool back to near normal over the weekend with the increased humidity levels. Outside of thunderstorm outflows, winds will remain on the light side. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha/AJ AVIATION...Deemer FIRE WEATHER...Deemer
In the hours before
Special weather statement, Aug 10, 2:01 PM MST, 2 hours 49 minutes before
Special Weather Statement National Weather Service Phoenix AZ 201 PM MST THU AUG 10 2017 AZZ533-102145- Central La Paz AZ- 201 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 245 PM MST... At 201 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 35 miles southeast of Parker, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3358 11394 3362 11410 3388 11412 3374 11376 TIME...MOT...LOC 2101Z 192DEG 8KT 3368 11399 Hernandez
Special weather statement, Aug 10, 2:20 PM MST, 2 hours 30 minutes before
Special Weather Statement National Weather Service Phoenix AZ 220 PM MST THU AUG 10 2017 AZZ533-102200- Central La Paz AZ- 220 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 300 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm near Bouse, or 23 miles southeast of Parker, moving north at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bouse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3381 11395 3388 11412 3402 11411 3393 11387 TIME...MOT...LOC 2120Z 184DEG 4KT 3386 11402 Hernandez
Local storm report, Aug 10, 2:57 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
257 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLASH FLOOD 3 WSW BRENDA 33.66N 114.00W
08/10/2017 LA PAZ AZ DEPT OF HIGHWAYS
ADOT REPORTS: I-10 EB IN QUARTZSITE: THE
RIGHT LANE IS CLOSED DUE TO FLOODING BETWEEN
MILEPOST 33 TO 34.
&&Special weather statement, Aug 10, 4:02 PM MST, 48 minutes before
Special Weather Statement National Weather Service Phoenix AZ 402 PM MST THU AUG 10 2017 AZZ530-533-110000- Parker Valley AZ-Central La Paz AZ- 402 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL 500 PM MST... At 401 PM MST, Doppler radar was tracking an area of strong thunderstorms near Quartzsite, or 33 miles south of Parker, moving north at 5 mph. Wind gusts of 50 to 55 mph and very heavy rainfall will be possible with this storm. A Flash Flood Warning is in effect for portion of Interstate 10 and Quartzsite through 730 PM MST. Locations impacted include... Quartzsite and Ehrenberg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3353 11415 3360 11447 3381 11444 3378 11409 TIME...MOT...LOC 2301Z 201DEG 5KT 3365 11431 JN
Local storm report, Aug 10, 4:18 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM FLASH FLOOD QUARTZSITE 33.67N 114.22W
08/10/2017 LA PAZ AZ DEPT OF HIGHWAYS
ADOT REPORTS: US 95 IS CLOSED IN BOTH
DIRECTIONS AT MILEPOST 104 IN QUARTZSITE DUE
TO FLOODING.
&&Local storm report, Aug 10, 4:30 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 WSW QUARTZSITE 33.66N 114.24W
08/10/2017 LA PAZ AZ PUBLIC
REPORT OF POWER LINES DOWN ALONG W. MAIN
STREET IN QUARTZSITE. ALSO METAL SHEET ROOF
SHREDDED OFF BUILDING ACROSS STREET FROM
MCDONALD'S WITH PIECES OF THE ROOF CAUGHT UP
IN THE REMAINING POWER LINES THAT ARE
STANDING. REPORT MADE THROUGH SOCIAL MEDIA
WITH AT LEAST ONE PICTURE.
&&
JMNThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:25 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Aug 10, 1:35 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 25 min |
| Aug 10, 2:01 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Aug 10, 2:14 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 2:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Aug 10, 2:21 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 10, 2:47 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 10, 2:56 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 10, 3:27 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 10, 3:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 31 min |
| Aug 10, 4:02 PM MST | Special Weather Statement | PSR | La Paz | 58 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.